North Carolina, 2008

High Wind in North Carolina, March 7, 2008

March 7, 2008 · NWS MHX · 1 event in 1 county or zone

The combination of strong low level winds, and a dissipating area of showers, produce a period of very strong winds along the coast of eastern North Carolina during the evening of March 7th 2008.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

The combination of strong low level winds, and a dissipating area of showers, produce a period of very strong winds along the coast of eastern North Carolina during the evening of March 7th 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 7, 4:42 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 7, 4:42 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 PM EST FRI MAR 7 2008

.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS THE AREA THROUGH
EARLY EVENING AS A SFC LOW MOVES NORTH ACROSS INLAND SECTIONS. A
SECONDARY SFC LOW WILL MOVE NORTH ACROSS INTERIOR SECTIONS LATE
TONIGHT WITH A COLD FRONT MOVING ACROSS THE AREA SAT MORNING. HIGH
PRESSURE OVER THE GULF STATES SATURDAY NIGHT WILL BUILD ACROSS
MUCH OF THE SOUTHEAST THROUGH THE MIDDLE OF NEXT WEEK. A COLD
FRONT WILL APPROACH THE AREA THU NIGHT AND MOVE ACROSS THE AREA ON
FRI.

&&

.NEAR TERM /UNTIL 12 PM SATURDAY AFTERNOON/... WARM FRONT LIFTING
NORTH ACROSS THE AREA THIS AFTERNOON WITH MUCH OF THE AREA
ALREADY IN THE WARM SECTOR. HEAVIER BAND OF SHRA IN ASSOCIATION
WITH THE FRONT IS LIFTING NORTH ACROSS NORTHERN AREAS LATE THIS
AFTERNOON WITH SCT SHRA MOVING NORTH ALONG COASTAL SECTIONS.
TEMPS HAVE RISEN INTO THE MID/UPPER 60S WITH DEWPOINTS IN THE
LOWER 60S AS OF 330 PM. RADAR TRENDS/SAT IMAGERY SHOWING A DRYING
TREND BEHIND DEPARTING MID LEVEL S/W. MODEL GUIDANCE NOW INDICATES
THAT BULK OF PRECIP WILL HOLD OFF THROUGH THE EVENING HOURS UNTIL
BETTER DYNAMICS COME INTO PLAIN AND SECONDARY SFC LOW LIFTS NORTH
ACROSS THE CENTRAL PORTIONS OF THE STATE AFTER MIDNIGHT. MID/UPPER
TROUGH BECOMES NEGATIVELY TILTED EARLY SAT AS IT LIFTS NE ACROSS
THE OHIO VALLEY ON SAT. HAVE TRIMMED BACK POPS TO CHANCE WESTERNS
SECTIONS WITH LIKELY OVER EASTERN ZONES THROUGHOUT THE EVENING
HOURS AND EXPECT MUCH OF THE PRECIP TO BE LIGHT DURING THIS
PERIOD. MAIN CONCERN WILL BE LATE TONIGHT INTO SAT MORNING WHEN
H85 JET STRENGTHENS BENEATH INCREASING DIFFLUENT UPPER FLOW AND
APPROACHING 130+ KT UPPER JET. LOW LEVELS WILL BE QUITE MOIST WITH
DEWPOINTS IN THE MID 60S OVERNIGHT AND NEARLY STEADY TEMPS IN THE
MID/UPPER 60S. YET ANOTHER HIGH SHEAR/LOW INSTABILITY EVENT BUT
LATEST NAM SOUNDINGS ARE INDICATING SOME AIRMASS RECOVERY IN THE
EARLY MORNING HOURS WITH CAPES AROUND 800 J/KG AND LIS AROUND
MINUS 2. LOW LEVEL HELICITIES ARE QUITE IMPRESSIVE WITH 0-3 KM
VALUES BETWEEN 300-400 M2/S2. PRIMARY SEVERE THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS ALONG WITH A TORNADO POTENTIAL GIVEN
MAGNITUDE OF LOW LEVEL SHEAR AND LOW LCL HEIGHTS AROUND 500
METERS. SPC STILL MAINTAINS SLIGHT RISK OVER THE AREA FOR DAY ONE
AND POSSIBLE UPGRADE TO DAY 2 IN LATER OUTLOOKS. WILL ADD SEVERE
WORDING TO ZONES AFTER MIDNIGHT INTO SAT MORNING.

WILL CONT WIND ADVISORY FOR IMD COAST FROM CAPE LOOKOUT N OVERNIGHT
INTO SAT WITH MDLS SHOWING GOOD LOW LVL JET THIS EVENING ASSOC
WITH LEAD SFC LOW...AND GIVEN WARM TEMPS DECENT MIXING IS POSS.
WENT WITH A WIND ADVISORY ALL AREAS FROM MID MORNING SAT INTO THE
EVENING AS DEEP MIXING IS EXPECTED IN WAKE OF FRONT. FCST SOUNDING
SHOW WINDS OF 35 TO 45 KTS COULD MIX DOWN AS LOW LVL LAPSE RATES
STEEPEN.

&&

.SHORT TERM /12 PM SATURDAY THROUGH SUNDAY NIGHT/...
PRECIP EXPECTED TO END FROM WEST TO EAST DURING THE EARLY
AFTERNOON HOURS WITH SKIES CLEARING LATE IN THE DAY. TEMPS WILL
FALL INTO THE MID/UPPER 50S BY LATE AFTERNOON. MID LEVEL S/W
LIFTS NE OF THE AREA SAT NIGHT WITH CLEARING SKIES AND DECREASING
WINDS ACROSS THE AREA. CAA AND LOWER THICKNESSES OVER THE AREA
WILL RESULT IN CHILLY OVERNIGHT WITH LOWS BOTH SUN NIGHT AND MON
IN THE LOW/MID 30S. HIGHS ONLY IN THE LOW/MID 50S ON SUN DESPITE
PLENTY OF SUNSHINE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
REINFORCING HIGH PRES WILL BUILD INTO THE AREA MON THROUGH WED. A
WEAK BUT DRY FRONT WILL MOVE ACROSS THE AREA ON WED. A MORE
SIGNIFICANT FRONT WILL AFFECT THE AREA ON FRI WITH AN INCREASE IN
POPS THU NIGHT INTO FRI. GENERALLY FOLLOWED HPC GUIDANCE IN
EXTENDED. TEMPS BELOW NORMAL MON AND TUE WITHIN NEAR NORMAL TEMPS
WED THROUGH FRI.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
ALL AREAS NOW IN THE WARM SECTOR AND OUTSIDE OF HEAVIER RAIN
MAINLY MVFR CIGS AND VSBYS. THIS TREND SHOULD CONT INTO THE
EVENING WITH LIKELY A BIT OF A BREAK IN THE WIDESPREAD PRECIP
LATER THIS EVENING WITH CONT MAINLY MVFR CIGS. LATER TONIGHT INTO
EARLY SAT EXPECT ANOTHER ROUND OF SHRA AND SOME SCT TRSA AS MAIN
SFC LOW TRACKS TO THE W WITH STRONG COLD FRONT APPROACHING. AGAIN
EXPECT MAINLY MVFR WITH LCL IFR IN HEAVIEST PRECIP. GUSTY S WINDS
WILL PERSIST ALL NIGHT AND INCREASE A BIT AFTER DAYBREAK SAT.
STRONG SW WINDS WITH GUSTS OF 30 TO 40 KTS EXPECTED TO DEVELOP
LATER SAT MORN AND CONT INTO THE AFTN IN WAKE OF FRONT. VFR WILL
DVLP LATER SAT AFTN AS SKIES CLR AND EXPECT VFR TO CONT INTO
EARLY NEXT WEEK.

&&

.MARINE...
INIT LOW LVL JET ASSOC WITH LEAD SFC WAVE WILL CROSS REGION THIS
EVENING. EXPECT BEST MIXING OVER CNTRL WTRS WHERE SST ARE WARMEST
AND HAVE GALES FOR THESE WTRS. ANOTHER LOW LVL JET WILL DEVELOP
OVER THE REGION LATE TONIGHT AND CONT SAT AS MAIN SFC LOW MOVES NE
TO THE W AND SWINGS A STRONG COLD FRONT THROUGH THE REGION LATE
MORNING. EXPECT BETTER MIXING SAT MORN AND ESPCLY SAT AFTN IN WAKE
OF FRONT WITH GALES EXPECTED ALL WTRS. WENT CLOSE TO WW3 WITH SEAS
OVER CNTRL WTRS BUILDING TO OR ABOVE 15 FT BY EARLY SAT...WL CONT
HIGH SURF ADVRY FOR S FACING BEACHES LATER TONIGHT THROUGH SAT.
GUSTY S WINDS TONIGHT WILL INCREASE WTR LVLS OVER NRN PAMLICO
SOUND THEN EXPECT WSW WINDS SAT TO PUSH THIS WATER MORE TO THE
SOUNDSIDE OF THE NRN OBX...WL CONT COASTAL FLOOD ADVRY FOR THIS
WITH WTR LVL RISES OF 2 TO 3 FT. WINDS WILL GRAD DIMINISH SAT
NIGHT INTO SUN. EXPECT GALES TO PERSIST CNTRL AND NRN WTR INTO SAT
EVENING...THEN WILL LIKELY TAKE TIL SUN FOR SEAS TO DROP BELOW SCA
CNTRL WTRS. HIGH PRES WILL DOMINATE SUN THROUGH MID PART OF NEXT
WEEK. MAY HAVE A FEW WEAK/DRY COLD FRONTS CROSS BUT FOR NOW LOOKS
LIKE CONDITIONS WILL REMAIN BELOW SCA LVLS MON THROUGH WED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 10 AM TO 7 PM EST SATURDAY FOR NCZ029-
     044>046-079-080-090>094-098.
     WIND ADVISORY FROM 11 PM THIS EVENING TO 7 PM EST SATURDAY FOR
     NCZ047-081-095-103-104.
     HIGH SURF ADVISORY FROM 5 AM TO 7 PM EST SATURDAY FOR NCZ095-
     098-103-104.
     COASTAL FLOOD ADVISORY FROM 5 AM TO 7 PM EST SATURDAY FOR
     NCZ047-081-103.
MARINE...GALE WARNING FROM 5 AM TO 7 PM EST SATURDAY FOR AMZ135-156-158.
     SMALL CRAFT ADVISORY UNTIL 10 AM EST SATURDAY FOR AMZ130.
     GALE WARNING FROM 10 AM TO 7 PM EST SATURDAY FOR AMZ130.
     GALE WARNING FROM 5 AM SATURDAY TO 1 AM EST SUNDAY FOR AMZ150.
     GALE WARNING UNTIL 1 AM EST SUNDAY FOR AMZ152-154.

&&

SYNOPSIS...JW
NEAR TERM...JW
SHORT TERM...JW
LONG TERM...JW
AVIATION...RF
MARINE...RF
Hazardous weather outlook, Mar 7, 4:59 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
459 PM EST FRI MAR 7 2008

NCZ029-044>046-079-080-090>094-082200-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-
CRAVEN-PAMLICO-
459 PM EST FRI MAR 7 2008

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS LATE TONIGHT INTO EARLY SATURDAY MORNING COULD BE
SEVERE WITH DAMAGING STRAIGHT LINE WINDS. THERE WILL ALSO BE A
THREAT OF ISOLATED TORNADOES. RAINFALL COULD BE LOCALLY HEAVY
TODAY AND TONIGHT WITH 1 TO 2 INCH AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-104-082200-
CARTERET-OUTER BANKS HYDE-
459 PM EST FRI MAR 7 2008

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM EST
SATURDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH SURF ADVISORY.

THUNDERSTORMS LATE TONIGHT INTO EARLY SATURDAY MORNING COULD BE
SEVERE WITH DAMAGING STRAIGHT LINE WINDS. THERE WILL ALSO BE A
THREAT OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ103-082200-
OUTER BANKS DARE-
459 PM EST FRI MAR 7 2008

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM EST
SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.
   HIGH SURF ADVISORY.

THUNDERSTORMS LATE TONIGHT INTO EARLY SATURDAY MORNING COULD BE
SEVERE WITH DAMAGING STRAIGHT LINE WINDS. THERE WILL ALSO BE A
THREAT OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ098-082200-
ONSLOW-
459 PM EST FRI MAR 7 2008

...HIGH SURF ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

THUNDERSTORMS LATE TONIGHT INTO EARLY SATURDAY MORNING COULD BE
SEVERE WITH DAMAGING STRAIGHT LINE WINDS. THERE WILL ALSO BE A
THREAT OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ047-081-082200-
MAINLAND DARE-MAINLAND HYDE-
459 PM EST FRI MAR 7 2008

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM EST
SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

THUNDERSTORMS LATE TONIGHT INTO EARLY SATURDAY MORNING COULD BE
SEVERE WITH DAMAGING STRAIGHT LINE WINDS. THERE WILL ALSO BE A
THREAT OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Mar 7, 4:36 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
436 PM EST FRI MAR 7 2008

NCZ095-098-072300-
CARTERET-ONSLOW-
INCLUDING THE CITIES OF...MOREHEAD CITY...BEAUFORT...
EMERALD ISLE...NEWPORT...JACKSONVILLE
436 PM EST FRI MAR 7 2008

...GUSTY SOUTH WINDS EXPECTED ALONG THE SOUTH COAST...

STRONG SOUTH WINDS...ASSOCIATED WITH A BAND OF SHOWERS...ARE
EXPECTED TO DEVELOP THROUGH 6 PM ALONG THE SOUTH COAST. WIND GUSTS
OF 35 TO 45 MPH WILL BE LIKELY ALONG THE COAST FROM CAPE LOOKOUT
TO SURF CITY. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD BE
PREPARED FOR THESE STRONG WINDS.
Special weather statement, Mar 7, 7:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
715 PM EST FRI MAR 7 2008

NCZ095-080115-
CARTERET-
INCLUDING THE CITIES OF...MOREHEAD CITY...BEAUFORT...
EMERALD ISLE...NEWPORT
715 PM EST FRI MAR 7 2008

STRONG SOUTHERLY WINDS...ASSOCIATED WITH A BAND OF SHOWERS...WILL
AFFECT CARTERET COUNTY BETWEEN 715 AND 815 PM. WIND GUSTS OF 35 TO 45
MPH WILL BE LIKELY ALONG THE COAST FROM AROUND BEAUFORT AND CAPE
LOOKOUT NORTH TO ALL OF DOWN EAST. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD BE PREPARED FOR THESE STRONG WINDS.

NCZ104-080115-
OUTER BANKS HYDE-
715 PM EST FRI MAR 7 2008

STRONG SOUTHERLY WINDS...ASSOCIATED WITH A BAND OF SHOWERS...WILL
AFFECT OCRACOKE ISLAND BETWEEN 745 PM AND 845 PM. WIND GUSTS OF
35 TO 45 MPH WILL BE LIKELY. MOTORISTS IN HIGH PROFILE VEHICLES
SHOULD BE PREPARED FOR THESE STRONG WINDS.

JBM

Event by event

1 high wind. Local standard time, as filed.

High Wind, Carteret

When
March 7, 7:30 PM EST
Where
Carteret forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public

Resident reported wind gust to 65 mph in Atlantic.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85464.